Alert archive / Puerto Rico / Areal Flood Warnings in 2019

Areal Flood Warning 21, NWS JSJ

October 17, 2019

NWS JSJ issued this areal flood warning at Oct 17, 2019, 10:46 PM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2019, 10:46 PM CDT (03:46 UTC)
Expired
Oct 18, 2019, 8:50 AM CDT
In force
10 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 111 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

008 
WGCA42 TJSJ 180346
FLWSJU

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service San Juan PR
1146 PM AST Thu Oct 17 2019

PRC023-067-097-125-181230-
/O.NEW.TJSJ.FA.W.0021.191018T0346Z-191018T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabo Rojo PR-Mayaguez PR-San German PR-Hormigueros PR-
1146 PM AST Thu Oct 17 2019

The National Weather Service in San Juan has issued a

* Flood Warning for River and its tributaries...
  Cabo Rojo Municipality in Puerto Rico...
  Mayaguez Municipality in Puerto Rico...
  West central San German Municipality in Puerto Rico...
  Hormigueros Municipality in Puerto Rico...

* Until 830 AM AST Friday

* At 1131 PM AST, reporting gauges along the Guanajibo River 
  indicated that the water level continues to steadily rise and was 
  now around 19.98 feet quickly nearing minor flood stage. This 
  river remains at dangerously high levels due to excessive runoff 
  from the rainfall over the headwaters today. Model guidance 
  suggest a flood crest around 21.2 feet. This will cause flood 
  waters to run out of the rivers bank and affect the surrounding 
  areas along the river, leading to flooding of roadways and in poor 
  drainage areas. For this reason the Flood Warning has been issued 
  until 8:30 AM AST for the Rio Guanajibo and its surrounding 
  tributaries.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 1811 6708 1809 6710 1815 6718 1817 6718
      1818 6717

$$

RAM/ERG
2 follow-up statements
165 
WGCA42 TJSJ 181210
FLWSJU

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service San Juan PR
810 AM AST Fri Oct 18 2019

PRC023-067-097-125-181400-
/O.EXT.TJSJ.FA.W.0021.000000T0000Z-191018T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabo Rojo PR-Mayaguez PR-San German PR-Hormigueros PR-
810 AM AST Fri Oct 18 2019

The National Weather Service in San Juan has extended the

* Flood Warning for...
  Cabo Rojo Municipality in Puerto Rico...
  Mayaguez Municipality in Puerto Rico...
  West central San German Municipality in Puerto Rico...
  Hormigueros Municipality in Puerto Rico...

* Until 1000 AM AST

* At 803 AM AST, although the Guanajibo river is currently below 
  flood stage and is slowly receding. Emergency managers indicated 
  that road 114 at sector las Acacias in Hormigueros is impassable 
  due to flood waters from the river. Therfore, the flood warning 
  has been extended through 10 AM AST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 1811 6708 1809 6710 1815 6718 1817 6718
      1818 6717

$$

DS
920 
WGCA82 TJSJ 181350
FLSSJU

Flood Statement
National Weather Service San Juan PR
950 AM AST Fri Oct 18 2019

PRC023-067-097-125-181354-
/O.CAN.TJSJ.FA.W.0021.000000T0000Z-191018T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabo Rojo PR-Mayaguez PR-San German PR-Hormigueros PR-
950 AM AST Fri Oct 18 2019

...THE FLOOD WARNING HAS BEEN CANCELLED FOR CABO ROJO...MAYAGUEZ...
WEST CENTRAL SAN GERMAN AND HORMIGUEROS MUNICIPALITIES...

Flood waters have receded, and are no longer expected to pose a 
threat to life or property.  However, showers and thunderstorms may 
develop near the area later this afternoon which could cause rapid 
river to rise around the area. Please continue to heed any road 
closures.

LAT...LON 1811 6708 1809 6710 1815 6718 1817 6718
      1818 6717

$$

TW

Additional information can be found at:
http://www.weather.gov/sanjuan

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this areal flood warning went out at Oct 17, 8:41 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 17, 8:41 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
941 PM AST Thu Oct 17 2019

.UPDATE...
Subsidence ahead of the expected tropical wave will limit shower
activity overnight. However, an approaching tropical wave, now
crossing the Lesser Antilles, will increase the intensity and
coverage of showers and thunderstorms early Friday morning.
Therefore, inclement weather is expected to begin over the U.S.
Virgin Islands and eastern Puerto Rico Friday morning, spreading
into the interior and western sections of Puerto Rico by mid-
morning or early Friday afternoon.

&&

.AVIATION...
A tropical wave will result in MVFR or even brief IFR conds across
TNCM/TKPK between 08/02z-09z. Then, this wave will increase
SHRA and isold-TSRA over/near TIST/TISX/TJSJ aft 08/08z, and
deteriorating wx conditions over most of PR/USVI after 08/15z.
Winds will continue light to calm/vrb overnight, except near
SHRA/TSRA, increasing at 10 to 20 knots from the E-NE with higher
gust and sea breeze variations aft 08/13z.

&&

.MARINE...
Mariners can expect seas below 5 feet and winds below 15 knots
overnight and through much of the forecast period. However, an
approaching tropical wave will deteriorate weather conditions
early Friday morning through Saturday.

&&

.PREV DISCUSSION... /issued 105 PM AST Thu Oct 17 2019/

SYNOPSIS...

Active weather is expected for the next several days as a tropical
waves moves through beginning tomorrow. Given the already saturated
soils from recent rains, there is a high probability for local
flooding across the region as heavy rains move through. Next week
looks a bit less active than the weekend, but should still be fairly
busy with scattered showers and thunderstorms.

SHORT TERM...Tonight through Saturday...

Unsettled weather conditions are forecast across the local area
starting Friday through the weekend. Today locally and diurnal
induced showers and thunderstorms should diminish across the area by
sunset leaving partly cloudy skies, and variable and light easterly
winds. A tropical wave and its associated moisture will continue to
progress to the east through the overnight hours, and affect the
U.S. Virgin Islands, Culebra and Saint Thomas and Saint John's early
Friday morning with showers and thunderstorms. This activity will
continue to move east, bringing showers and isolated
thunderstorms to eastern Puerto Rico and the interior, western,
and northwestern areas during the afternoon. Additionally, these
showers and thunderstorms will be enhanced as a result of diurnal
and local effects. Showers and thunderstorms that develop will
move slow as a result of a light low-level steering flow. This
will lead to urban and small stream flooding and mudslides in
steep terrain. Exacerbating the issue is soils remain saturated
from previous days rainfall and any additional rainfall will cause
flashy rivers from the interior, western and northwestern areas
of Puerto Rico on Friday trough the weekend.

Saturday, the TUTT low is forecast to cutoff to the south of Puerto
Rico and provide limited instability, however, the cutoff low and
the tropical wave will draw deep tropical moisture over Puerto Rico.
This will lead to the development of showers and thunderstorms
during the afternoon across most of Puerto Rico. This activity will
further the flooding threat across the interior and western areas of
Puerto Rico. Also, rainfall of 1 to 2 inches will cause flooding
conditions over the metro areas of Puerto Rico.

LONG TERM...Sunday through Thursday...

After a few active days of weather in the short-term, weather
conditions will calm down a bit heading into next week. However,
there will still be the potential for showers and thunderstorms, as
well as urban and small stream flooding. Lingering moisture from the
tropical wave will still be in place for Sunday. Upper level
dynamics look minimally favorable for enhanced shower activity as
the upper tropospheric trough moves further southwest. Thus, Sunday
has the potential to see above average shower activity. Low level
steering flow looks to be at or above 10 knots, which should help
keep showers moving. Similar conditions will prevail for Monday.

By Tuesday, the forecast picture becomes a bit more uncertain. The
European model has another upper level trough moving just to our
west. This current forecast would definitely help to enhance showers
across the region for Tuesday. The European model then moves the low
quickly out of the area. However, the American model does not put
the low to our west till Wednesday, and has it meander in a similar
location into the weekend. Despite the uncertainty, it appears
fairly certain that the long term forecast will be wetter than
normal. Thunderstorms with gusty winds, frequent lightning, and
heavy rain are possible, with the potential for local flooding.
Lastly, no major Saharan dust events are anticipated for the next
week.

AVIATION...

TSRA/SHRA are expected to develop across over the
interior areas of PR, and terminals TJMZ and TJBQ by 17/15Z before
diminishing by 18/03Z. Elsewhere across PR eastern terminals
VCSH/SHRA are possible through 17/23Z. Light easterly winds of 10
kts are less will prevail through the forecast period.

MARINE...

Seas are quite calm, with wave heights below 5 feet across the
region. Similar conditions are expected for the next week. Winds
will remain out of the east up to 15 knots. The biggest threat
remains the possibility for showers and thunderstorms across local
waters. These showers have the potential for frequent lightning,
gusty winds, and heavy rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  87  77  89 /  50  60  50  40
STT  79  88  82  87 /  60  60  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...CAM
LONG TERM....GL
AVIATION...CAM
Hazardous weather outlook, Oct 17, 5:36 AM CDT, 17 hours 10 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service San Juan PR
636 AM AST Thu Oct 17 2019

AMZ710>745-PRZ001>013-181000-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Nortwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
636 AM AST Thu Oct 17 2019

This Hazardous Weather Outlook is for Puerto Rico and the adjacent
Atlantic Coastal Waters.

.Day One...Today and Tonight

.Thunderstorms...There is a chance of thunderstorms with heavy rainfall
and brief gusty winds this afternoon mainly across portions of the
interior and west Puerto Rico. There is only a slight chance of
thunderstorms across portions of the San Juan metropolitan area and
the northern slopes of Puerto Rico during the afternoon.

.Flooding...Heavy rains could lead to urban and small stream flooding
and possibly brief road closures. Mudslides will remain possible in
areas of steep terrain. The heavy rains will lead to quick rises along
rivers and streams.

.Rip Currents...There is a moderate risk of rip currents for some of
the beaches of northern Puerto Rico.

.Days Two through Seven...Friday through Wednesday

Moderate risk of rip currents across the beaches of northern Puerto
Rico as well as some beaches of Vieques and Culebra is possible over
the next several days. Showers and thunderstorms are expected in the
afternoon hours each day this week, which can cause at least some
urban and small stream flooding, especially across portions of central
and western Puerto Rico as well as areas with poor drainage. The next
tropical wave is expected to cross the region Friday through
Saturday and this will also increase the probability of urban and
small stream flooding.

.Spotter information statement...

Widespread spotter activation is not anticipated, however individual
spotter are encouraged to report flooding to the National Weather
Service in San Juan.

AMZ715-725-VIZ001-002-181000-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
636 AM AST Thu Oct 17 2019

This Hazardous Weather Outlook is for the U.S. Virgin Islands and the
adjacent Coastal Waters.

.Day One...Today and Tonight

.Rip Currents...Moderate risk of rip currents is possible for Cramer
park beach today.

.Days Two through Seven...Friday through Wednesday

The next tropical wave will cross the region Friday through
Saturday. This will increase the chance for thunderstorm activity
and areas of locally heavy rains over portions of the islands. As
a result, minor urban flooding and or ponding of water on
roadways and in poor drainage areas will be possible Friday
through Saturday.

Moderate risk of rip currents is possible for some of the local
beaches for the next several days.

.Spotter information statement...

Widespread spotter activation is not anticipated, however individual
spotter are encouraged to report flooding and rip currents to the
National Weather Service in San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 3:17 PM CDTAreal Flood AdvisoryJSJ118 min

Nearby

Areal Flood Warnings in Puerto Rico, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.